Lake Huron, 2006

Waterspout in Lake Huron, July 23, 2006

July 23, 2006 · NWS APX · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 23, 11:36 AM EST, 36 minutes earlier.

Area forecast discussion, Jul 23, 11:36 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1236 PM EDT SUN JUL 23 2006

.UPDATE...RECEIVED A FEW CALLS FROM ARENAC COUNTY DISPATCH AND
SPOTTERS REPORTING WATERSPOUTS ASSOCIATED WITH CONVECTION SOUTH OF
ALABASTER. ALTHOUGH USUALLY THINK OF WATERSPOUTS AS FALL
PHENOMENA...WITH LAKE-850 MB TEMP DIFF RUNNING NEAR 12C/MID-UPPER
SHEAR AXIS MOVING THROUGH/AND DEPTH OF CONVECTION >20K FEET...
WATERSPOUT NOMOGRAM DOES SHOW THE POTENTIAL FOR UPPER LOW TYPE
WATERSPOUTS. HAVE THUS UPDATED NEARSHORE FORECASTS/HAZARDOUS WEATHER
OUTLOOK TO INCLUDE THE POTENTIAL THIS AFTERNOON.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 1148 AM EDT SUN JUL 23 2006

UPDATE...WATER VAPOR IMAGERY SHOWING MID-UPPER TROUGH AXIS SLIDING
THROUGH NRN MICHIGAN THIS MORNING. 12Z SOUNDING REVEALING QUITE A
BIT MORE MOISTURE IN THE LOWER LAYERS (BLO 700 MB) COMPARED TO SAT
MORNING...NOT SURPRISING CONSIDERING THE RAINFALL YESTERDAY.
POTENTIAL CAPPING LAYER EVIDENT BETWEEN 750 AND 650 MB WHICH WILL
PLAY A ROLE FOR THE AFTERNOON. BUT WITH THE MOIST LOWER LAYERS
GETTING 500 J/KG OF MLCAPE RIGHT OFF THE SOUNDING AND ONLY 15 J/KG
OF CINH. IN FACT...MORNING HEATING HAS ALREADY PRODUCING RESPECTABLE
CU/TCU ACROSS NRN LOWER MICHIGAN WITH SOME SHOWERS/THUNDER ALREADY
POPPING UP.

AT THE SFC...NO SYNOPTIC BOUNDARY AROUND. BUT ALREADY SEEING AREAS
OF LOW LEVEL CONVERGENCE DEVELOPING ALONG THE LAKE MICHIGAN AND
HURON SHORELINES AND SOME HINT OF OLD LEFTOVER OUTFLOW BOUNDARY FROM
YESTERDAYS CONVECTION RUNNING DOWN ALONG THE U.S.131 CORRIDOR.

SO FORECAST ISSUE FOR THE REST OF TODAY ONCE AGAIN CENTERS AROUND
SHOWER AND THUNDERSTORM POTENTIAL AS WE CONTINUE TO HEAT UP.
MID-UPPER TROUGH AXIS FORECAST TO SLIDE OFF TO THE EAST AS WE GO
THROUGH THE AFTERNOON IN CONJUNCTION WITH MID LEVEL WARMING. NAM
FORECAST SOUNDINGS SHOWING POTENTIAL MID LEVEL CAPPING LAYER AROUND
700 MB (ALREADY NOTED ON 12Z SOUNDING) CONTINUING TO STRENGTHEN
THROUGH THE AFTERNOON. SO WILL BE A RACE BETWEEN ONGOING SFC HEATING
AND DESTABILIZATION AND STRENGTHENING CAPPING ALOFT. AS MENTIONED
ABOVE...ALREADY SEEING RESPECTABLE CU/TCU FIELD ACROSS NRN LOWER
MICHIGAN AND SHOWERS/THUNDER POPPING UP IN THE EAST. OLD OUTFLOW
BOUNDARY CLEARLY EVIDENT ON SATELLITE IMAGERY ALONG THE U.S. 131
CORRIDOR AND JUST A MATTER OF TIME BEFORE CONVECTION FIRES ALONG
THIS BOUNDARY. SO NO QUESTION AT THIS POINT WE WILL GET ANOTHER
ROUND OF CONVECTION. BUT WITH WARMING LAYERS ALOFT CONVECTION MAY
NOT BE AS LONG LIVED AS SATURDAY PERHAPS DYING OFF BY LATE THIS
AFTERNOON/VERY EARLY EVENING. SO FOR THE AFTERNOON UPDATE...HAVE
NUDGED UP POPS TO SCT ACROSS NW LOWER MICHIGAN WITH JUST A SLIGHT
CHANCE ALONG THE IMMEDIATE LAKE MI SHORELINE SOUTH OF SLEEPING BEAR
POINT. NUDGED POPS TO LIKELY ACROSS NE LOWER MICHIGAN WHERE CAPPING
ALOFT WILL BE WEAKEST...AND GIVEN THE FACT THAT SHOWERS/STORMS WILL
HAVE A SSE DRIFT COVERING MOST OF THIS AREA (INCLUDING THE NEARSHORE
WATERS).

IN TERMS OF SEVERE WEATHER...WIND FIELDS REMAIN ON THE LIGHT SIDE SO
MAIN MODE OF CONVECTION WILL BE PULSE TYPE STORMS. WITH FREEZING
LEVELS AROUND 8700 FEET THIS MORNING AND REMAINING BLO 9K FEET FOR A
GOOD PART OF THE AFTERNOON...A FEW STORMS PRODUCING SVR HAIL ARE
POSSIBLE.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 745 AM EDT SUN JUL 23 2006

UPDATE...BASED OFF RADAR TRENDS AND SATELLITE ANALYSIS HAVE WENT
AHEAD AND ADDED LOW POPS FOR MACKINAC COUNTY IN THE EASTERN UPPER
AND FOR ALL AREAS IN NORTHERN LOWER MICHIGAN ROUGHLY ALONG AND NORTH
OF M-32 FOR THIS MORNING. WEAK SHEAR AXIS ALONG MID LEVEL SHORT
WAVE HELPING TO IGNITE A LINE OF SHOWERS ACROSS THE STRAITS INTO
SOUTHEAST MACKINAW COUNTY. SHOWERS ALSO APPEAR TO BE GETTING SOME
HELP FROM MARGINAL LAKE GENERATED INSTABILITY. SHEAR AXIS AND
SHOWERS SHOULD CONTINUE TO ROTATE SOUTHEAST THROUGH THE MORNING.
MORNING SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE SOME OUT
AHEAD OF THIS LINE. NO LIGHTNING AT THIS TIME BUT AS INSTABILITY
INCREASES WOULD NOT BE SURPRISED TO SEE AND ISOLATED THUNDERSTORM.
UPDATED GRIDS AND ZONES ALREADY SENT OUT.

MSB

&&

.PREV DISCUSSION ISSUED AT 515 AM SUN JUL 23...

WATER VAPOR SATELLITE AND UPPER AIR ANALYSIS CONTINUE TO SHOW AN
ACTIVE NORTHERN STREAM FLOW AS SEVERAL SHORTWAVES TRAVERSE AROUND
600 DAM INTERMOUNTAIN RIDGE AND DROP SOUTHEAST ACROSS THE GREAT
LAKES REGION. NEXT SHORTWAVE JUST CROSSING EASTERN LAKE SUPERIOR
EARLY THIS MORNING. LOW AND MID LEVEL COLD AXIS ASSOCIATED WITH THIS
FEATURE WILL CROSS THE AREA TODAY RESULTING IN 500 AND 850 MB
TEMPERATURES BOTTOMING OUT AROUND -16C AND +9C RESPECTIVELY. THIS
COLD POOL IS ALREADY SETTING OFF AN INTERESTING EARLY SEASON LAKE
ENHANCED EVENT ACROSS NORTHERN LAKE HURON AND THE EASTERN UP.
PRIMARY CONCERNS IN THIS FORECAST PACKAGE ARE ONGOING LAKE ENHANCED
EVENT THIS MORNING AND POSSIBLE ISOLATED CONVECTIVE INITIATION THIS
AFTERNOON...SHOWER AND STORM THREAT AS NEXT SHORTWAVE SKIMS ACROSS
THE NORTHERN LAKES LATER TONIGHT INTO MONDAY...AND EVENTUAL PATTERN
DE-AMPLIFICATION POSSIBLY RESULTING IN SEVERAL BOUTS OF SHOWERS AND
STORMS THROUGHOUT THE UPCOMING WEEK.

TODAY...LOCAL RADAR SHOWING TWO DISTINCT AREAS OF LAKE ENHANCED
SHOWER THIS MORNING...ONE LOCATED ACROSS CENTRAL CHIPPEWA COUNTY AND
THE OTHER CENTERED IN CENTRAL LAKE HURON EAST OF ALPENA. WHILE LOW
LEVEL FLOW IS GENERALLY OUT OF THE NORTHEAST...RATHER IMPRESSIVE
DEEP CONVECTION HAS RESULTED IN A STEADY SOUTHEAST DRIFT AS CELLS
ARE INFLUENCED BY A NORTHWESTERLY MID LEVEL FLOW. IN
FACT...LIGHTNING PLOT AT 07Z SHOWED A SINGLE STRIKE WITH THE
CONVECTION OVER LAKE HURON WITH AN ASSOCIATED STORM TOP AT THE TIME
OF AROUND 25 KFT. WILL MENTION EARLY MORNING POPS ACROSS THE EASTERN
UP AS SHOWERS SLIDE THROUGH. ACROSS THE NORTHEASTERN
LOWER...CONFINED A CHANCE POP RIGHT ALONG THE COAST AS POSSIBLE
SHALLOWER CONVECTION BECOMES INFLUENCED BY LIGHT NORTHEAST FLOW. FOR
THE REMAINDER OF THE DAY...COLD POOL DRIFTING THROUGH SOUTHEAST
SECTIONS OF THE FORECAST AREA DURING AFTERNOON HEATING MAY SET OFF
AN ISOLATED SHOWER OR STORM IN THAT AREA. SYNOPTICALLY SPEAKING NOT
A WHOLE LOT OF CONVERGENCE OR FORCING TO DRIVE CONVECTION.
ALSO...RATHER IMPRESSIVE CAP EXISTS AT 700 MB. HOWEVER...FEEL LOCAL
CONVERGENCE FROM LAKE INFLUENCED WIND FIELD AS WINDS OFF LAKE HURON
TURN EASTERLY AND POSSIBLE UPSLOPE COMPONENT OVER INTERIOR HIGHLANDS
ACTING ON 250 J/KG CAPE (AS DERIVED BY NAM MODEL POINT SOUNDING) MAY
OVERCOME LIMITING FACTORS. PRETTY MUCH LEFT ONGOING POPS IN TACT BUT
EXPANDED ONE ROW OF COUNTIES NORTHWARD.

TONIGHT AND MONDAY...NEXT SHORTWAVE CUTS ACROSS CENTRAL ONTARIO
PUSHING A COLD FRONT INTO THE REGION AND FORCING A LOW LEVEL JET TO
DEVELOP LATE TONIGHT. MODELS IN RELATIVELY GOOD AGREEMENT THAT
RATHER IMPRESSIVE MASS CONVERGENCE ASSOCIATED WITH 40+ KNOT 850 MB
JET CENTERS ON THE EASTERN UP BY MORNING. THIS COMBINED WITH MOIST
THETA E ADVECTION INTO THE AREA SHOULD SET OFF AN AREA OF SHOWERS
AND STORMS. WILL BUMP POPS UP TO LIKELY IN THESE AREAS AFTER
MIDNIGHT AND TAPER CHANCES FARTHER SOUTH. AS FOR SEVERE
WEATHER...ELEVATED NATURE OF STORMS SHOULD PRECLUDE MUCH OF A SEVERE
THREAT. HOWEVER...AS ALWAYS...IF CLUSTER SHOULD TAKE ON BOWING
CHARACTERISTICS AN ISOLATED SEVERE WIND EVENT MAY OCCUR. ON
MONDAY...FRONT LOOKS TO BECOME QUASI-STATIONARY ACROSS THE NORTHERN
PART OF THE LOWER PENINSULA AS ANOTHER SUBTLE SHORTWAVE PASSES
THROUGH. SCATTERED SHOWERS AND STORMS COULD DEVELOP THROUGHOUT THE
DAY WITH THE FRONT IN THE VICINITY. AMOUNT OF INSTABILITY HIGHLY
CONDITIONAL ON CLOUD COVER. IF INSTABILITY CAN BE REALIZED...DECENT
MID LEVEL LAPSE RATES OF ABOUT 6 C/KM ADVECTING INTO THE AREA WILL
SET UP A POTENTIAL SEVERE WEATHER THREAT. OTHER FACTORS NOT VERY
CONDUCIVE TO SEVERE WEATHER AS 0-6 KM BULK SHEAR VALUES ONLY
APPROACH 30 KNOTS AND 500 MB WINDSPEED OF ONLY 20 TO 30 KNOTS.

MONDAY NIGHT THROUGH SATURDAY...NOT A WHOLE LOT OF CHANGES TO THIS
PERIOD. MONDAYS FRONTAL SYSTEM STALLS AND EVENTUALLY RETREATS NORTH
AS A WARM FRONT AND KEEPS THE THREAT OF SHOWERS AND STORMS THROUGH
TUESDAY NIGHT. ON WEDNESDAY...NEXT POTENTIAL FRONTAL SYSTEM AND MID
LEVEL DISTURBANCE APPROACHES AREA. LOOKING FARTHER OUT...PATTERN
DE-AMPLIFICATION PORTRAYED BY ALL MODELS. SPECIFIC DETAILS INVOLVING
TIMING AND STRENGTH OF INDIVIDUAL WAVES NOT AGREED UPON. WILL
MAINTAIN DRY AND RELATIVELY WARM CONDITIONS THROUGH SATURDAY AND
WAIT FOR BETTER MODEL CONSENSUS.

MSB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 23, 11:05 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1205 PM EDT SUN JUL 23 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-015>
036-041-042-221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1205 PM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND VERY EARLY EVENING...ESPECIALLY EAST OF A LINE FROM
CHEBOYGAN TO CADILLAC. A FEW STORMS MAY PRODUCE PENNY SIZE HAIL WITH
WIND GUSTS TO 35 MPH.

THERE IS A CHANCE OF WATERSPOUTS THROUGH EARLY THIS EVENING OVER THE
NORTHERN LAKE HURON NEARSHORE WATERS SOUTH OF PRESQUE ISLE LIGHT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE TONIGHT ACROSS
EASTERN UPPER MICHIGAN AND PORTIONS OF NORTHERN LOWER MICHIGAN.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY ACROSS EASTERN UPPER AND
NORTHER LOWER MICHIGAN. THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

THERE IS A CHANCE OF ADDITIONAL THUNDERSTORMS ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

SMD

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Sturgeon Pt to Alabaster Mi

When
July 23, 12:12 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 3 mi WSW of Tawas Point
Reported by
GENERAL PUBLIC

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523004.